Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 85, NWS Blacksburg, VA

September 8, 2018Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 8, 2018, 1:45 AM EDT for Greenbrier County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2018, 1:45 AM EDT (05:45 UTC)
Expired
Sep 8, 2018, 4:29 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:00 AM EDTFLASH FLOOD3 Nne Lewisburg, WVEXCESSIVE RUNOFF CAUSED WATER TO ENTER INTO AT LEAST ONE HOME AND WASH AWAY ALL OF THE GRAVEL AT A CONSTRUCTION SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WGUS51 KRNK 080545
FFWRNK
WVC025-080845-
/O.NEW.KRNK.FF.W.0085.180908T0545Z-180908T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
145 AM EDT SAT SEP 8 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Greenbrier County in southeastern West Virginia...

* Until 445 AM EDT

* At 141 AM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain persisting from Meadow Bridge,
  to Asbury, to Maxwelton, to Frankford, to Neola...moving
  east-northeast at 10 mph. Over two inches of rain has already fallen
  in parts of the warned area and an additional 1-3 inches of rain is
  likely over the next hour or so. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Lewisburg...
  White Sulphur Springs...
  Ronceverte...
  Alderson...
  and Renick
  Frankford...
  Maxwelton...
  Meadow Bluff...
  and Rupert.

Excessive rainfall over the warned area can cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

This includes the following streams and drainages...
Burns Run...
Otter Creek...
Anthony Creek...
Rock Lick Run...
and North Fork Anthony Creek.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3797 8003 3790 8012 3787 8016 3784 8018
      3780 8023 3778 8022 3774 8033 3772 8062
      3773 8066 3777 8067 3787 8077 3787 8075
      3790 8078 3804 8049 3802 8029 3806 7996

$$

RAB
2 follow-up statements
774 
WGUS71 KRNK 080658
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
258 AM EDT SAT SEP 8 2018

WVC025-080845-
/O.CON.KRNK.FF.W.0085.000000T0000Z-180908T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenbrier WV-
258 AM EDT SAT SEP 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR 
GREENBRIER COUNTY...

At 255 AM EDT, Doppler radar and automated rain gauges indicate that 
heavy rainfall has occurred during the past 1 to 2 hours across 
Greenbrier County from near Lawn, to Asbury, to Lewisburg, 
to Frankford.  Rainfall amounts of 1.5 to 2.5 inches in isolated
spots during a 1-2 hour time frame have been noted.  
thunderstorms producing heavy rain over the warned area. Excessive 
runoff of rainwater on saturated ground from previous rainfall 
can still result in flash flooding.

Excessive rainfall over the warned area can also result in mud slides
near steep terrain. The mud slide can consist of rock, mud, 
vegetation and other loose materials.

Some locations that will experience flooding include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Alderson...
and Renick.

This includes The following Location The West Virginia State
Fairgrounds.
 
Additional rainfall amounts of 2 inches in the northeast part
of the county to just a trace in the southwest part of the
county will be possible during the next hour.

This includes the following streams and drainages...
Burns Run...
Otter Creek...
Anthony Creek...
Rock Lick Run...
and North Fork Anthony Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3797 8003 3790 8012 3787 8016 3784 8018
      3780 8023 3778 8022 3774 8033 3772 8062
      3773 8066 3777 8067 3787 8077 3787 8075
      3790 8078 3804 8049 3802 8029 3806 7996

$$

RAB
575 
WGUS71 KRNK 080829
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
429 AM EDT SAT SEP 8 2018

WVC025-080837-
/O.CAN.KRNK.FF.W.0085.000000T0000Z-180908T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenbrier WV-
429 AM EDT SAT SEP 8 2018

...THE FLASH FLOOD WARNING FOR GREENBRIER COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures and be
alert for areas of high water in poor drainage areas. Small creeks
and streams in the area will be above normal levels for the next 
several hours.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

LAT...LON 3797 8003 3790 8012 3787 8016 3784 8018
      3780 8023 3778 8022 3774 8033 3772 8062
      3773 8066 3777 8067 3787 8077 3787 8075
      3790 8078 3804 8049 3802 8029 3806 7996

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 7:21 PM EDT, 6 hours 24 minutes earlier.

Area forecast discussion, Sep 7, 7:21 PM EDT, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
721 PM EDT Fri Sep 7 2018

.SYNOPSIS...
Frontal boundary across the region will drift slowly south into
North Carolina by Saturday. A shallow wedge of high pressure will
builds into the area behind the front then retreat north by Tuesday
as low pressure tracks from the Mid Mississippi Valley into
southeast Canada.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 700 PM EDT Friday...

Main update is to adjust PoPs based on latest radar trends.

Most models are keeping convection going through the night with
HiRes models focusing on the Lynchburg area. Convection this
evening, both areal and severity, is on a decline, however there
remains copious amounts of instabilities over areas that did
not see rain this afternoon and evening. If any of the outflow
boundaries from today's storms interacts with these lingering
instabilities, there will likely be ongoing convection despite
loss of heating tonight. Debris clouds may also play a factor,
helping to reduce the chances for storms overnight. For this
update, have the highest PoPs (40 percent) over the mountains
this evening, then east of the Blue Ridge overnight.

As of 339 PM EDT Friday...

The upper ridge continues to flatten and weaken as it moves east
tonight into Saturday.  A weak surface front draped across our
region will slowly sag southward tonight into Saturday. The
combination of low level convergence, boundaries, orographic lift
and heating will result in scattered showers and thunderstorms this
afternoon into tonight. The SPC Mesoscale analysis at 18z showed
from 2000 to 3500 J/KG and surface based LIs were minus 2 to minus 4.
DCAPEs were relatively high with values from 700 to 900 across much
of forecast area. The Day 1 Convective outlook has brought a
marginal risk into northern portions of our forecast area. Isolated
strong to severe thunderstorm may be possible this afternoon into
tonight with wind as the main threat. Storm movements will be slow
because of the weak mean flow, and with precipitable water values
around 1 to 1.5 inches, locally heavy rains may be possible.
The areal coverage looks to limited for flood watch. HiResW-Arw-
East, HRRR, HREF and NamNest indicated the best chances and coverage
this afternoon into this evening across the northwest portion of the
forecast area. Then, storms will propagate eastward into tonight.
Areas of fog and low clouds are possible overnight into Saturday
morning especially where it rains this evening. Low temperatures
tonight will range from the upper 50s in the mountains to around 70
degrees in the piedmont.

Use a blend of the NAM and Conshort to shape the placement of the
front on Saturday. A number of competing factors will actually
determine the southward movement of the front. These factors include
the subtropical ridge that steps to the east, 1030mb surface high
pressure sliding across northern New England, an upper low moving
into the Great Lakes, within which the remnants of Gordon are
embedded, and an easterly wave moving onto the Southeast. In any
case, scattered to numerous showers and thunderstorms will develop
Saturday. The Day Two Convective outlook keeps us in general
thunderstorms. However, some of the storms could contain heavy
rains. There is the potential for flooding issues depending on the
location of the storms and their movement. High temperatures
Saturday will vary from around 70 degrees in the north to the mid
80s in the South.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 339 PM Friday...

Backdoor cold front continues to push southward through the CWA
overnight with increasing NE winds across much of the area. Blended
in some of the 12Z NAM given it is likely handling the timing of the
boundary and strength of winds behind it. Lingering evening
convection should be near and south of this boundary and so may
still be fairly active near the VA/NC border by 8pm but this should
push fairly quickly south of the CWA by midnight and possibly
sooner. Thus included thunder generally in the vicinity of where the
boundary is likely to be through about midnight and showers to the
northeast of it, and then after midnight no mention of thunder but
still some likely PoPs for showers or light rain especially close to
Blue Ridge where NE to E flow and still plenty of moisture likely to
squeeze out continuing light precip in spots, perhaps even drizzle.

By Sunday morning the back door boundary should be entirely through
CWA with possible exception of Mountain Empire region of SW VA, and
then challenging forecast in terms of where during the day if
anywhere will it try to erode or lift back north. SW winds at 850mb
to increase over us ahead of next cold front moving into OH Valley,
and sfc high over northern New England begins to shift east a bit
late in the day, so I think there is a chance that the wedge could
begin to erode late in the day along the SW and SE edges. Elsewhere
feel reasonably confident it will remain locked in for much cooler
day time highs compared to Saturday, and many locations across the
NRV, Roanoke Valley and northeast towards LYH may struggle to see 70
degrees. Went with the coolest guidance (MET). In the far SW and
also in far SE Piedmont I hedged the temps a little between the MET
and warmer MAV just in case it does begin to erode more there later
in the day. Precip-wise it may end up being a cloudy but relatively
generally dry day with only a few light showers, probably most
likely along Blue Ridge, but some models suggesting with the good
overrunning and some limited elevated instability there could be more
scattered showers that develop over the wedge late in the day and
maybe even into the evening, especially near the wedge boundary in
the Piedmont where it may continue to slowly erode overnight. So
for now until we get better hi res model guidance for the area I did
not lower the PoPs as much as I was originally inclined to, and
still have high chance to even likely near the Blue Ridge for the
day Sunday.

Monday the cold front to the west moves to near the western slopes
of the Appalachians and sfc high shifts off the coast of New England
so all indications are that by midday the wedge will quickly erode
over the entire area and allow better instability along the
weakening boundary to teh west to fill back in. Thus typical
scattered shower and storms, more numerous in west closer to
weakening frontal boundary. Do not see especially high instability,
given wedge in morning and probably fair amount of cloud cover, and
forcing along boundary is weak and also not much upper level support,
thus severe chances look low. Unsure how far east convection may
develop or translate from the mountains but with 700mb winds from
the SW I think there is a good chance that some storms do make it
east of Blue Ridge. With weak forcing as mentioned before, see a
good diurnal signal to any convection so by late evening expect most
precip to have diminished.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 339 PM Friday...

All eyes on the Atlantic as Florence, likely a strong hurricane
again by then, appears to be posing an increasing threat to the
southeastern US coast, but there is still lots of time for that to
change. Strong upper ridge dominates just off the mid-Atlantic coast
with assoc sfc high pressure over much of the eastern US, which may
make it heard for the storm to turn north for awhile. In any case,
warmer conditions each day under the ridge and enough moisture to
result in diurnal and mainly mountain afternoon and evening
convection, and still maybe aided at least through Tuesday by the
ghost of the frontal boundary that will basically die along the west
slopes of the Appalachians but there will still be weak convergence
in this area. If Florence does indeed head in the direction of the
Carolina coast and even inland into Virginia, that would result in
maybe a day of sinking motion and lack of precip perhaps by Wed or
Thursday, but if it either heads more westerly into Georgia, or
somehow turns back north before reaching the southeast coast, which
will be good news for our area at least, that will allow daily
afternoon and evening convection to continue each day. If however
Florence ends up heading in our direction we could experience
impacts as early as Thursday, but more likely Friday, from
increasing north to northeast winds and then eventually heavy rain.

The major point to make at this time regarding Florence is that
while it is way too soon to have much confidence in whether or not
it will impact the RNK county warning area, everyone needs to keep a
close eye on forecasts of Florence from the National Hurricane
Center and the NWS office like ours over the weekend. By early next
week we should have a much better handle on where along the coast
and inland, if anywhere, will see the biggest impacts. Begin
considering what preparations need to be made should Florence
directly impact our area.

As far as what went into the deterministic forecast for mid to late
next week, the consensus guidance which is consistent with an
extrapolation of the official NHC forecast suggests the storm would
move into eastern VA by late Thursday into Friday, so the wind and
PoP forecast grids reflect that idea for now, but with wind speeds
toned down considerably from what they would be should Florence
actually take that track. Kept at least some chance pops for
scattered showers and storms through the week, not trying to try and
reflect a dry day ahead of the storm, since it may not even
approach.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 715 PM EDT Friday...

Frontal boundary will continue to drop slowly drift south
tonight into Saturday. Scattered to numerous MVFR showers and
thunderstorms this evening will decline in coverage through the
rest of the evening. However, there may be some isolated
renegade showers through the night.

Cloud cover will be more widespread tonight which will limit
dense fog formation but still enough low level moisture for IFR
ceilings and MVFR visibilities in fog and/or showers.
Widespread MVFR, possible IFR conditions will form on Saturday
with showers and thunderstorms.

Low-Medium confidence in ceilings, visibilities and winds
during the taf period.

Extended Discussion...

A wedge will build into the area Saturday night into Sunday.
The wedge erodes Monday with scattered MVFR showers and
thunderstorms. MVFR and IFR thunderstorms is likely on Tuesday
especially in the west.

Early morning fog and stratus will continue to be common each
night in the mountainous river valleys.

Confidence average for all elements.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK
NEAR TERM...KK/RCS
SHORT TERM...SK
LONG TERM...SK
AVIATION...KK/RCS
Hazardous weather outlook, Sep 7, 9:26 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
926 PM EDT Fri Sep 7 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-090130-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
926 PM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is increasing potential for Hurricane Florence to impact some
part of the eastern U.S. coast late next week and move inland, but it
is way too soon to have confidence as to which locations will
receive a significant impact. Therefore we recommend all interests
continue to monitor the latest forecasts from the National Hurricane
Center and local National Weather Service forecast offices over the
next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Sep 8, 12:17 AM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1217 AM EDT SAT SEP 8 2018

VAZ019-WVZ043-044-507-508-080515-
Alleghany-Western Greenbrier-Summers-Eastern Greenbrier-Monroe-
1217 AM EDT SAT SEP 8 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
GREENBRIER...SUMMERS AND NORTHERN MONROE COUNTIES IN SOUTHEASTERN
WEST VIRGINIA...

Until 115 AM EDT.

At 1217 AM EDT, strong thunderstorms were clustered near Lawn, moving
east at 10 mph.

Locations impacted include...
Alleghany...
Lewisburg...
Hinton...
White Sulphur Springs...
and Ronceverte.

This includes The following Location The West Virginia State
Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3823 8037 3811 8036 3806 8028 3769 8010
      3756 8105 3759 8109 3772 8097 3768 8088
      3774 8092 3777 8089 3782 8094 3787 8075
      3795 8081 3799 8077 3804 8083 3806 8080
      3806 8087 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 0417Z 249DEG 8KT 3778 8071

AS
Special weather statement, Sep 8, 12:50 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1250 AM EDT SAT SEP 8 2018

VAZ015-016-032-080545-
Grayson-Patrick-Carroll-
1250 AM EDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CARROLL...EASTERN
GRAYSON AND WESTERN PATRICK COUNTIES INCLUDING THE CITY OF GALAX...

Until 145 AM EDT.

At 1248 AM EDT, a strong thunderstormS were rapidly developing
between Hillsville, Ararat, and Independence, moving northeast at 10
mph.

Pea size hail is possible with this storm.

Locations impacted include...
Galax...
Hillsville...
Fancy Gap...
Cana...
and Laurel Fork.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3656 8089 3662 8096 3684 8056 3671 8046
      3673 8045 3665 8037 3656 8068
TIME...MOT...LOC 0448Z 233DEG 10KT 3477 8363

RAB
Special weather statement, Sep 8, 1:25 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 AM EDT SAT SEP 8 2018

NCZ002>006-VAZ015-016-032-043-044-080630-
Stokes-Rockingham-Surry-Caswell-Alleghany-Henry-Grayson-Patrick-
Carroll-Pittsylvania-
125 AM EDT SAT SEP 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...EASTERN ALLEGHANY AND
SURRY COUNTIES IN NORTHWESTERN NORTH CAROLINA...ROCKINGHAM AND
CASWELL COUNTIES IN NORTH CENTRAL NORTH CAROLINA...CARROLL COUNTY IN
SOUTHWESTERN VIRGINIA...HENRY AND PITTSYLVANIA COUNTIES IN SOUTH
CENTRAL VIRGINIA...SOUTHEASTERN GRAYSON AND PATRICK COUNTIES IN
SOUTHWESTERN VIRGINIA...THE CITY OF DANVILLE...THE CITY OF
MARTINSVILLE AND THE CITY OF GALAX...

Until 230 AM EDT.

At 122 AM EDT, radar indicated an area of strong thunderstorms
located from near Hillsville to just east of Danville, then
southward to just east of Sparta to Mt. Airy to Yanceyville.
Movement was north at 10 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Mount Airy.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3640 8101 3684 8089 3690 8068 3693 8063
      3671 8046 3675 8045 3675 8040 3679 8039
      3683 8034 3687 8024 3685 8008 3678 8003
      3683 8000 3679 7976 3684 7966 3691 7963
      3684 7915 3654 7922 3654 7914 3627 7916
TIME...MOT...LOC 0522Z 184DEG 8KT 3679 8068 3658 7918

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:17 AM EDTSpecial Weather StatementRNKGreenbrier, Summers58 min
Sep 8, 1:15 AM EDTAreal Flood AdvisoryRNKGreenbrier, Summers3 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.